Carbidopa-levodopa has been used for more than 50 years in the treatment of Parkinson disease (PD) and other movement disorders. Pyridoxal 5'-phosphate (PLP), an active form of vitamin B6 (pyridoxine), is involved in the decarboxylation of levodopa to dopamine; carbidopa, which is combined with levodopa to reduce peripheral levodopa conversion and minimize peripheral dopamine side effects, binds irreversibly with PLP. As a result, carbidopa-levodopa may cause vitamin B6 deficiency and associated sequelae, including seizures, especially in high doses. A 78-year-old gentleman with a 6-year history of PD on carbidopa-levodopa therapy and recent weight loss presented with new-onset myoclonus and focal to bilateral tonic-clonic seizures. Workup for vascular, infectious, malignant, metabolic, and autoimmune causes of seizure was unrevealing. The folate level was critically low at <2.20 ng/dL. Video EEG studies showed moderate cerebral dysfunction and seizures with diffuse onsets. Several anti-seizure medications (ASMs) were unsuccessfully tried, so empiric treatment with high-dose steroids was initiated eventually alongside intravenous vitamin B6 therapy. Following introduction of these interventions, the patient had no further epileptic events. The vitamin B6 level came back as undetectable at <1 μg/dL. The patient was discharged to a rehabilitation center for improved strength and function. At the time of writing, he remained on two ASMs as well as IV B6 supplementation. Vitamin B6 is a required cofactor in the decarboxylation of levodopa to dopamine, and high levodopa dosages may cause B6 deficiency; in addition, carbidopa binds B6 irreversibly. We recommend screening of vitamin B6 levels in PD patients, especially those requiring high or increasing doses of carbidopa-levodopa and those with poor nutrition.
Keywords: Carbidopa-levodopa; Convulsions; Parkinson disease; Pyridoxine; Seizure; Sinemet; Status epilepticus; Vitamin B6.
Copyright © 2022 by The Author(s). Published by S. Karger AG, Basel.